One for the ladies (mature ones) - National Migraine...

National Migraine Centre
7,787 members2,268 posts

One for the ladies (mature ones)

Nonameavailable
Nonameavailable

Has anyone who was prescribed vagifem found it increased headaches and migraines. On google it’s a side effect, my GP says no, my head def unhappy. However overdue Botox due to covid. Other uncomfortable symptoms, but head bonkers just now.

11 Replies
oldestnewest

I haven't tried it but it contains oestrogen so if your migraines are related to changes in hormone levels that may be the problem

That was my understanding . GP says dose too low!!! Think I need to be my own judge. I can’t find alternative that’s natural. She says I need it to prevent UTIs

well, the side effects for 10mcg tablets list headaches (including migraine).

rxlist.com/vagifem-side-eff...

mind you that is US site.

and it is also mentioned in the patient leaflet used in the UK

medicines.org.uk/emc/produc...

if it is being prescribed because of vaginal dryness I'd suggest talking to a pharmacist to see if there are any alternative treatments that aren't hormone based. I suspect you are more likely to get sense from a pharmacist than GP.

UTI and kidney infectiobs

well, the use is for vaginal dryness- don't know how that relates to UTI and kidney infections ... and I'm guessing there are other ways of treating / reducing the risk of UTI and kidney infections ... I'd talk to the pharmacist if I were you. There are many things that could be causing UTI and kidney infections - including low vitamins due to absorption problems in the gut - so jumping to vaginal dryness as the primary cause if you aren't aware of this problem sounds like a bit of a jump to me .... but then I'm not a medical professional (just someone who has many reasons for not considering GPs or even medical experts to be the founts of all wisdom that they sometimes seem to claim to be).

I believe it’s to do with atrophy and thinning and probably (and a giggle as I say this) a baggy bladder as you get older oh my God everything is going to fall out. Dryness was not an issue!!! I just pee blood. No reason. All tests and scans cystoscopy clear!!! Previous kidney stones tho

Hello. The first thing I would say is: have you ever heard a doctor, GP or specialist, confirming that the problems you are facing are side-effects caused by medic they prescribed to you? They just don't, even if they know full well this is the case. That said, if you are overdue for your Botox, that could be the reason for the headache increase.

I know that we (mature ladies migraineurs) are hyper-sensitive to everything, medic, natural supplements, hormonal fluctuations or simply some food. So, I suppose keep a diary for the time being and see if the headaches are getting better. Be your own judge.

Good luck!

I am in “surgical menopause” and I use an estradiol patch on a regular basis. It took a long time to even out the timing/dose so that I don’t get severe migraines with each “fluctuation” of hormones. When I had to add some vagifem type product due to a “local” issue for a short time, I did notice a significant uptick in headaches. I would say, If you need to use it, see if you’d be allowed to use smaller doses twice a day or a more frequent schedule on a VERY regular basis so that you can keep a steady state and avoid the peaks and valleys of the hormones. Even a little bit becoming systemic resulting in a change in hormone level can trigger a migraine for some people. Sending a hug!

Hi, how often do you use the pessaries. I’m on twice weekly 10mcg, for severe atrophy. I also wondered if they had increased my migraines but I stopped using them for 4 months and migraines just as bad. I’m presuming it was a coincidence that they fluctuated but I can have a patch where I have 24+ a month instead of my normal 15.

Changes to the tissues during and after menopause seem to cause an uptick in UTI's. I started getting more of them once I was well on my way to menopause.

Some alternatives to the Vagifem might be DHEA Ovals or Hydration Ovals with 1 mg or 2 mg estriol, made by Bezweken and available online through OVitaminPro. This is a weaker estrogen than what is in the Vagifem and so you might do better with it. It's also in a smaller dose.

Vaginal DHEA has also been shown to be helpful although it was a problem for me.

Thank you . Will take a look at that .

You may also like...